Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 5, NWS Tulsa, OK

April 30, 20194 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 30, 2019, 8:48 PM CDT for 4 counties in Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2019, 8:48 PM CDT (01:48 UTC)
Expired
May 1, 2019, 2:45 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK

The radar

The Tulsa radar (KINX), 59 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WGUS54 KTSA 010148
FFWTSA
OKC021-041-097-115-010745-
/O.NEW.KTSA.FF.W.0005.190501T0148Z-190501T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
848 PM CDT Tue Apr 30 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Delaware County in northeastern Oklahoma...
  Southeastern Ottawa County in northeastern Oklahoma...
  Mayes County in northeastern Oklahoma...
  Northeastern Cherokee County in east central Oklahoma...

* Until 245 AM CDT.

* At 847 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 3 inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Siloam Springs...                 Jay...
  Pryor...                          Pryor Creek...
  Grove...                          Chouteau...
  Locust Grove...                   Salina...
  West Siloam Springs...            Langley...
  Colcord...                        Kansas...
  Spavinaw...                       Disney...
  Oaks...                           Pensacola...
  Hoot Owl...                       Honey Creek State Park...
  Cherokee State Park...            Rose...

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3678 9462 3650 9462 3616 9456 3616 9480
      3613 9480 3608 9514 3608 9544 3616 9544
      3636 9530 3651 9506 3651 9501 3654 9500

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 6:55 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 30, 6:55 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
655 PM CDT Tue Apr 30 2019

.DISCUSSION...

The discussion regarding the 00Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Overall, poor flight conditions can be expected over the next 12
to 18 hours, with some improvement possible tomorrow afternoon
toward the tail end of the forecast. In the near term, the latest
hi-res model data was used to again highlight the most favored
time window for convection at the TAF sites. Expect convection to
eventually end later on this evening, but IFR/MVFR cigs will
persist thru Wednesday morning in the wake of the storms. Some
improvement in cigs is expected by Wednesday afternoon.

Lacy

&&

.PREV DISCUSSION... /Issued 339 PM CDT Tue Apr 30 2019/

DISCUSSION...
Active late April severe weather ongoing with numerous warnings at
this time. Surface boundary has remained quasi-stationary from
parts of northeast OK just north of Tulsa into southwestern OK,
with discrete/semi-discrete thunderstorms within the large warm
sector across the region. Southwesterly 0-6km bulk shear on the
order of 40-50 kts has been favorable for rotating supercells both
near and ahead of the surface boundary, and this will persist
through the remainder of the afternoon. Bulk of CAM solutions
suggests that the activity will eventually develop into a few
lines/clusters of storms, with the activity eventually surging
east/southeast into parts of western Arkansas and southeast OK.

Deep-layered southwesterly flow parallel to the surface boundary
along with unseasonably high PWATs on the order of 2 inches will
also result in areas of heavy rainfall and flooding. A Flash Flood
Watch will remain in effect through the night, and later shifts
may need to extend into Wednesday if deemed necessary.

Coverage/severity of convection on Wednesday remains quite
uncertain at this time. While ongoing convection early Wednesday
may work over the atmosphere to some degree, atmospheric
conditions will remain favorable tomorrow afternoon for additional
severe weather.

Weather pattern will remain active late week with the forecast
area remaining along the southerly edge of the stronger
westerlies. Storm chances appear to favor the southern portions of
the region during the Thursday/Friday time-frame. Low storm chance
were maintained for most of the extended forecast as the active
westerly/northwesterly upper flow persists.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  79  63  76 /  90  40  50  50
FSM   66  80  65  79 /  90  60  60  60
MLC   65  78  64  79 /  90  60  60  50
BVO   61  78  59  72 /  80  40  60  30
FYV   64  77  62  76 /  90  60  50  60
BYV   63  79  62  76 /  90  60  50  60
MKO   64  79  63  77 /  90  50  50  50
MIO   63  78  61  73 /  80  50  60  50
F10   65  78  63  78 /  90  50  50  50
HHW   66  79  65  78 /  80  60  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Wednesday morning for OKZ049-053>076.

AR...Flash Flood Watch through Wednesday morning for ARZ001-002-010-
     011-019-020-029.

&&

AVIATION.....30
Hazardous weather outlook, Apr 30, 4:50 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CDT Tue Apr 30 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CDT Tue Apr 30 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

...Severe Weather Ongoing with Flooding Possible Late This
Afternoon into Tonight...
...Flash Flood Watch in Effect Through Tonight...

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma and western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Strong to severe thunderstorms will persist along and ahead of
a stalled frontal boundary across northeast Oklahoma late this
afternoon and into the evening hours. These storms pose a tornado
threat into the early evening hours, especially for any storms
near the stalled front or any discrete cells. Thunderstorms are
expected to eventually develop into several clusters or lines
later this evening and overnight, and shift into portions of
southeast Oklahoma and western Arkansas. The main threat will
transition to damaging winds, although isolated tornadoes will
remain possible along the leading edge of any thunderstorm line.

Locally heavy rainfall will also occur as thunderstorms train
from southwest to northeast. Widespread rainfall amounts of 2
to 4 inches are expected, along with locally higher amounts.
This will result in some flash flooding along with some main
stem river flooding as well.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY...Severe Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances are forecast to continue into Wednesday with
the greater potential shifting into southeast Oklahoma and northwest
Arkansas Wednesday afternoon and night. Large hail, damaging winds
and very heavy rainfall will again be possible in the stronger
storms.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management officials should be prepared for the
potential of severe weather and flooding today into Wednesday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 30, 6:24 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 PM CDT Tue Apr 30 2019

OKZ060-064>067-010015-
Tulsa OK-Okmulgee OK-Okfuskee OK-Creek OK-Wagoner OK-
624 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CREEK...NORTHWESTERN
WAGONER...NORTHWESTERN OKMULGEE...SOUTHEASTERN TULSA AND NORTHWESTERN
OKFUSKEE COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, strong thunderstorms were located along a line
extending from 4 miles west of Tulsa to 3 miles north of Johnson.
Movement was northeast at 70 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Bristow...                        Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Kiefer...                         Beggs...
Mounds...                         Kellyville...
Slick...                          Jenks Riverside Airport...
Welty...                          Liberty...
Hectorville...

This includes Interstate 44 between mile markers 203 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3564 9662 3617 9598 3610 9566 3575 9595
      3549 9662
TIME...MOT...LOC 2324Z 242DEG 60KT 3615 9600 3545 9683
Special weather statement, Apr 30, 6:47 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
647 PM CDT Tue Apr 30 2019

ARZ010-011-010030-
Madison AR-Washington AR-
647 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EAST CENTRAL
WASHINGTON COUNTIES UNTIL 730 PM CDT...

At 647 PM CDT, a strong thunderstorm was located 5 miles west of
Japton, moving northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Huntsville...                     Hindsville...
Wesley...                         Withrow Springs State Park...
Japton...                         Marble...
Forum...                          Aurora...
Clifty...                         Georgetown...
Rockhouse...                      Delaney...
Arnett...                         Alabam...
Crosses...                        Patrick...
Durham...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas.

LAT...LON 3580 9389 3589 9407 3630 9377 3630 9366
      3628 9366 3628 9363 3627 9364 3626 9362
      3620 9362 3619 9361 3619 9358 3616 9359
      3615 9355 3613 9355 3612 9348 3611 9348
TIME...MOT...LOC 2347Z 220DEG 33KT 3594 9391
Special weather statement, Apr 30, 7:26 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
726 PM CDT Tue Apr 30 2019

ARZ002-011-010115-
Carroll AR-Madison AR-
726 PM CDT Tue Apr 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND CARROLL
COUNTIES UNTIL 815 PM CDT...

At 726 PM CDT, a strong thunderstorm was located 4 miles west of
Rudd, moving northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Berryville...                     Green Forest...
Carrollton...                     Rudd...
Marble...                         Osage...
Urbanette...                      Rule...
Blue Eye...                       Dryfork...
Cabanal...                        Metalton...
Connor...                         Coin...
Denver...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Arkansas.

LAT...LON 3612 9347 3612 9348 3611 9349 3608 9354
      3620 9371 3650 9354 3650 9330 3623 9330
TIME...MOT...LOC 0026Z 220DEG 32KT 3621 9356
Local storm report, Apr 30, 8:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
802 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TORNADO          4 W TALALA              36.53N 95.77W
04/30/2019                   ROGERS             OK   NWS EMPLOYEE

            TDS AND DEBRIS SIGNATURE OBSERVED FROM KINX RADAR.

&&

CKH
Local storm report, Apr 30, 8:16 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     FLASH FLOOD      2 N BROKEN ARROW        36.08N 95.79W
04/30/2019                   TULSA              OK   PUBLIC

            STREET FLOODING AND VEHICLES STRANDED.

&&

CKH
Local storm report, Apr 30, 8:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
835 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       TULSA                   36.13N 95.92W
04/30/2019  M3.23 INCH       TULSA              OK   EMERGENCY MNGR

            3.23 INCHES MEASURED IN PAST 3 HOURS AT 11TH AND MINGO
            RAIN GAUGE.

&&

CKH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:07 PM CDTAreal Flood AdvisoryTSACreek, Tulsa3 hr
Apr 30, 7:45 PM CDTFlash Flood WarningTSACraig, Creek, Mayes, Okmulgee, Osage, Rogers and 3 more6 hr
Apr 30, 8:57 PM CDTSpecial Weather StatementTSAMcIntosh, Muskogee48 min
Apr 30, 9:01 PM CDTSpecial Weather StatementTSACherokee29 min
Apr 30, 9:14 PM CDTSpecial Weather StatementTSADelaware31 min
Apr 30, 9:17 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Muskogee28 min
Apr 30, 9:43 PM CDTAreal Flood WarningTSACraig, Nowata, Osage, Rogers, Washington21 hr
Apr 30, 9:49 PM CDTTornado WarningTSAPittsburg41 min
Apr 30, 9:54 PM CDTSpecial Weather StatementTSAAdair51 min
Apr 30, 10:22 PM CDTTornado WarningTSAPittsburg23 min
Apr 30, 10:36 PM CDTTornado WarningTSAPittsburg24 min
Apr 30, 10:42 PM CDTSevere Thunderstorm WarningTSALatimer, Pittsburg, Pushmataha48 min
Apr 30, 10:47 PM CDTTornado Warning Tornado observedTSAHaskell, Latimer, Pittsburg43 min
Apr 30, 11:18 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Muskogee, Sequoyah42 min
Apr 30, 11:21 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Pushmataha39 min
Apr 30, 11:44 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore46 min
Apr 30, 11:47 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Sequoyah43 min
Apr 30, 11:53 PM CDTTornado WarningTSALeFlore24 min
May 1, 12:14 AM CDTAreal Flood WarningTSACraig, Delaware, Mayes, Ottawa18 hr
May 1, 12:41 AM CDTRiver Flood WarningTSAOttawa61 hr
May 1, 1:15 AM CDTAreal Flood AdvisoryTSAPittsburg3 hr
May 1, 1:16 AM CDTAreal Flood WarningTSADelaware, Mayes, Ottawa18 hr
May 1, 1:33 AM CDTSpecial Weather StatementTSAHughes42 min
May 1, 1:37 AM CDTAreal Flood AdvisoryTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha3 hr
May 1, 2:36 AM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee24 min
May 1, 2:49 AM CDTSpecial Weather StatementTSAOkfuskee41 min
May 1, 2:54 AM CDTRiver Flood WarningTSACreek17 hr
May 1, 3:05 AM CDTAreal Flood AdvisoryTSAHaskell, McIntosh, Okfuskee, Okmulgee, Pittsburg3 hr
May 1, 3:17 AM CDTSpecial Weather StatementTSAMcIntosh, Muskogee, Okfuskee, Okmulgee43 min
May 1, 3:47 AM CDTFlash Flood WarningTSAMcIntosh, Okfuskee, Okmulgee6 hr
May 1, 3:54 AM CDTFlash Flood WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg6 hr
May 1, 4:04 AM CDTSpecial Weather StatementTSAPittsburg26 min
May 1, 4:20 AM CDTSpecial Weather StatementTSAHaskell25 min
May 1, 4:33 AM CDTSpecial Weather StatementTSALatimer, Pushmataha42 min
May 1, 4:38 AM CDTSpecial Weather StatementTSALeFlore52 min
May 1, 5:15 AM CDTFlash Flood WarningTSAHaskell, Latimer, LeFlore, Pittsburg, Pushmataha3 hr
May 1, 7:35 AM CDTAreal Flood WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Okfuskee and 3 more9 hr
May 1, 8:50 AM CDTRiver Flood WarningTSAAdair, Cherokee, Delaware30 hr
May 1, 2:51 PM CDTRiver Flood WarningTSALeFlore11 hr
May 1, 3:18 PM CDTFlash Flood WatchTSAAdair, Cherokee, McIntosh, Muskogee, Okfuskee, Okmulgee and 1 more13 hr
May 1, 6:52 PM CDTSpecial Weather StatementTSAPittsburg38 min

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.